Acetaminophen is often used in prescription pain medications with opioids such as oxycodone (Percocet), hydrocodone (Vicodin) and codeine (Tylenol with Codeine). These are known as combination drugs and the U.S. Food and Drug Administration (FDA) is asking doctors to stop prescribing those that have more than 325 mg of acetaminophen per dose.
What can easily happen is after surgery, you take the prescribed Vicodin or Percocet but the pain has not subsided. You take an Extra Strength Tylenol (500 mg) on top of the prescribed medication, which also contains acetaminophen. Unknowingly, you put yourself at risk of liver damage by taking more acetaminophen than is safe.
The FDA says, “There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury.”
“Many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much,” the FDA said in a statement Tuesday.
In January 2011, the FDA asked manufacturers of prescription combination drugs containing acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet or capsule by January 14, 2014.
“Acetaminophen overdose is one of the most common poisonings worldwide,” according to the National Institutes of Health.
Taking too much of this pain reliever can lead to liver failure or death.
The warning does not apply to over-the-counter drugs such as Tylenol, which contains acetaminophen in prescription combination drugs to 325 mg per capsule or tablet by January 2014. While more than half of the manufacturers agreed, some combination drugs with higher amounts of acetaminophen remain on the market.
The FDA says it plans to start the process of withdrawing approval of prescription combination drugs from manufacturers that have not complied.
Last August, the FDA announced that Tylenol and other painkillers containing acetaminophen could cause a potentially deadly skin rash known as Stevens-Johnson Syndrome (SJS). These conditions can cause blisters, serious rashes, reddening of the skin and detachment of the upper layer of the skin (epidermis). Immediate treatment by a healthcare provider or emergency room visit is necessary in these cases. The agency started requiring companies that sell prescription acetaminophen to add a warning about the skin rash to packaging inserts.
The FDA has set the recommended maximum for adults at 4,000 mg per day. It is easier to reach this limit than you might think; one gel tablet of Extra Strength Tylenol, for instance, contains 500 mg.
Many people are unaware of the dangers they face from taking too much acetaminophen. Maybe if the warnings are added to all labels including prescriptions containing acetaminophen, it will reach more people.
For more information contact one of our Gacovino Lake attorneys at 1-800-246-HURT (4878).